Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS Raleigh, NC

May 15, 2003Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 15, 2003, 5:28 PM EDT for Davidson County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 5:28 PM EDT (21:28 UTC)
Expired
May 15, 2003, 6:00 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WUUS52 KRAH 152128
SVRRAH
NCC057-152200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM NEAR THOMASVILLE MOVING EAST AT 5 MPH. DIME 
SIZED HAIL IS LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  THOMASVILLE

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

LAT...LON 3600 8023 3585 8022 3584 7990 3601 7992

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:00 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 15, 2:00 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT THU MAY 15 2003

CONFIDENCE IN FORECAST IS LOW AS THE ETA...NGM...AND AVN EACH PAINT A
VERY DIFFERENT SCENARIO IN REGARDS TO TIMING AND AMOUNT OF PRECIP.
THUS CHANGES TO THE FORECAST WILL NOT BE DRASTIC.

CONVECTION NOW CROSSING THE NORTHERN NC MOUNTAINS IS ASSOCIATED WITH
A 500 MB VORT MAX AND UPPER DIVERGENCE. THESE FEATURES WILL GRAZE
OUR NORTHERN SECTIONS THIS EVENING. THUS WILL HAVE LIKELY
SHRAS/CHANCE TSTMS ACROSS THE NORTH...AND LOW CHANCE SHRAS/TSTMS
ACROSS THE SOUTH.

MID AND UPPER LEVELS DRY OUT FRIDAY BEHIND THE SHORTWAVE TROUGH
PASSAGE. THIS WILL GIVE US PARTLY CLOUDY SKIES AND WARM TEMPS INTO
THE 80 TO 85 RANGE. A STATIONARY FRONT NOW OVER VA WILL PUSH SOUTH
FRIDAY NIGHT AND BE ACROSS THE AREA ON SATURDAY AFTERNOON. GFS HAS
BEEN SHOWING SOME 850 CONVERGENCE AND WARM ADVECTION AT THIS
TIME...SO A SMALL CHANCE OF SHRAS WILL BE ADDED TO SATURDAY. TEMPS
WILL ALSO NEED TO BE RAISED A BIT ON SATURDAY WITH THE FROPA BEING
DELAYED UNTIL SATURDAY NIGHT. COOLER SURFACE AIR AND DRIER AIR ALOFT
WILL PUSH INTO THE AREA ON SUNDAY AND A CAD EVENT ENSUES. BEST
ISENTROPIC LIFT AND DEEPEST MOISTURE APPEARS TO BE PUSHED TO OUR
SOUTH AND WEST IN THE LATEST RUNS OF THE GFS AND ETA. WILL KEEP A
LOW POP IN FOR SUNDAY/SUNDAY NIGHT AT THE MOMENT. TEMPS SUNDAY WILL
BE WELL BELOW NORMAL...WITH HIGHS IN THE 60S.

MONDAY THROUGH THURSDAY...CAD EVENT WILL PERSIST THROUGH TUESDAY AS
THE OVERALL FLOW WILL BE WEAK WITH NOTHING TO SCOUR OUT THE COLD
DOME. DAYTIME TEMPS WILL BE KEPT BELOW NORMAL (HIGHS IN THE MID 60S
TO LOWER 70S) WITH CLOUDY SKIES MONDAY AND TUESDAY. NO RAIN WILL BE
MENTIONED THESE DAYS AS THERE IS LITTLE LIFTING MECHANISM FOR PRECIP
AND A 500MB RIDGE OVERHEAD. ON WEDNESDAY 500MB HEIGHTS LOWER AND A
COLD FRONT CROSSES THE STATE. WILL ADD A CHANCE OF SHOWERS/TSTMS
WITH WARMING TEMPS AHEAD OF THE FRONT. THURSDAY WILL BE INTRODUCED
AS PARTLY CLOUDY WITH NEAR NORMAL TEMPS.

.RAH...NONE.

DGS
Hazardous weather outlook, May 15, 5:16 AM EDT, 12 hours 12 minutes before
151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
516 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

A FEW THUNDERSTORMS MAY OCCUR THIS AFTERNOON AND THIS EVENING. WHILE
A STORM OR TWO MAY PRODUCE SMALL HAIL OR STRONG GUSTY WINDS...MOST
OF THE STORMS THAT DO OCCUR WILL REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER CONDITIONS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR EITHER TODAY OR
TONIGHT.

In the hours before

Special weather statement, May 15, 2:09 PM EDT, 3 hours 19 minutes before
160005-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
209 PM EDT THU MAY 15 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH EARLY TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY IN THE
NORTHWESTERN PORTIONS OF CENTRAL NORTH CAROLINA..

.SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED IN THE TRIAD REGION BETWEEN 400
PM AND 900 PM THIS EVENING.

.SYNOPTIC PATTERN...
A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE WEST THIS
EVENING. SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT.

.HAZARDOUS WEATHER DETAILS...
SCATTERED THUNDERSTORMS ARE EXPECTED IN THE NORTHWEST PIEDMONT LATE
THIS AFTERNOON INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT
FROM THE STORMS WILL BE LARGE HAIL. ISOLATED DAMAGING WINDS ARE ALSO
POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG
Special weather statement, May 15, 2:21 PM EDT, 3 hours 7 minutes before
NCZ007-021-022-023-038-039-160030-

SEVERE WEATHER OUTLOOK...CORRECTION FOR UGC CODE
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT THU MAY 15 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH EARLY TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY IN THE
NORTHWESTERN PORTIONS OF CENTRAL NORTH CAROLINA..

.SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED IN THE TRIAD REGION BETWEEN 400
PM AND 900 PM THIS EVENING.

.SYNOPTIC PATTERN...
A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE WEST THIS
EVENING. SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT.

.HAZARDOUS WEATHER DETAILS...
SCATTERED THUNDERSTORMS ARE EXPECTED IN THE NORTHWEST PIEDMONT LATE
THIS AFTERNOON INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT
FROM THE STORMS WILL BE LARGE HAIL. ISOLATED DAMAGING WINDS ARE ALSO
POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.